Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 46, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 29, 2022, 11:39 AM EDT for Bell County, Harlan County, Knox County, Kentucky. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2022, 11:39 AM EDT (15:39 UTC)
- Expired
- Jul 29, 2022, 1:51 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Harlan County, KY, Knox County, KY
The radar
The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 11:55 AM EDT | FLASH FLOOD | Callaway, KY | BELL COUNTY DISPATCH REPORTS THAT BALKAN RD OFF OF US 119 WAS CLOSED DUE TO HIGH WATER. |
| Jul 29, 12:47 PM EDT | FLASH FLOOD | Three Point, KY | REPORT OF FLASH FLOODING TAKING PLACE IN THREE POINTS, KY OFF OF HWY 991 JUST SOUTH OF CAWOOD, KY. |
| Jul 29, 1:13 PM EDT | FLASH FLOOD | 1 Wsw Ponza, KY | PICTURES ON SOCIAL MEDIA SHOW MINOR FLASH FLOODING AND DEBRIS ALONG PAGE CUTOFF ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
451
WGUS53 KJKL 291539
FFWJKL
KYC013-095-121-291830-
/O.NEW.KJKL.FF.W.0046.220729T1539Z-220729T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
1139 AM EDT Fri Jul 29 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Bell County in southeastern Kentucky...
Southern Harlan County in southeastern Kentucky...
Central Knox County in southeastern Kentucky...
* Until 230 PM EDT.
* At 1139 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Barbourville, Harlan, Pineville, Middlesboro, Loyall, Evarts,
Wallins Creek, Black Snake, Balkan, Blackmont, Callaway, Pathfork,
Molus, Oaks, Cubage, Miracle, Stony Fork Junction, Varilla,
Coldiron and Kettle Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3687 8385 3687 8293 3685 8301 3685 8307
3678 8313 3674 8314 3671 8331 3667 8342
3667 8353 3662 8365 3658 8369 3658 8371
3658 8381
FLASH FLOOD...RADAR INDICATED
$$
DJ2 follow-up statements
627
WGUS53 KJKL 291619
FFWJKL
KYC013-095-121-291930-
/O.EXT.KJKL.FF.W.0046.000000T0000Z-220729T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
1219 PM EDT Fri Jul 29 2022
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
Bell County in southeastern Kentucky...
Southern Harlan County in southeastern Kentucky...
Central Knox County in southeastern Kentucky...
* Until 330 PM EDT.
* At 1219 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Barbourville, Harlan, Pineville, Middlesboro, Loyall, Evarts,
Wallins Creek, Black Snake, Balkan, Blackmont, Callaway, Pathfork,
Molus, Oaks, Cubage, Miracle, Stony Fork Junction, Varilla,
Coldiron and Kettle Island.
Reports of roadways in Bell County are experiencing high water
issues.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3687 8385 3687 8293 3685 8301 3685 8307
3678 8313 3674 8314 3671 8331 3667 8342
3667 8353 3662 8365 3658 8369 3658 8371
3658 8381
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
VORST683
WGUS73 KJKL 291751
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
151 PM EDT Fri Jul 29 2022
KYC013-095-121-291801-
/O.CAN.KJKL.FF.W.0046.000000T0000Z-220729T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Harlan KY-Knox KY-
151 PM EDT Fri Jul 29 2022
...FLASH FLOOD WARNING FOR BELL, SOUTHERN HARLAN AND CENTRAL KNOX
COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
LAT...LON 3687 8385 3687 8293 3685 8301 3685 8307
3678 8313 3674 8314 3671 8331 3667 8342
3667 8353 3662 8365 3658 8369 3658 8371
3658 8381
$$
VORSTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 7:57 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 29, 7:57 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 757 AM EDT Fri Jul 29 2022 .UPDATE... Issued at 756 AM EDT FRI JUL 29 2022 The forecast remains on track this morning. A few blips popping up on radar across the area, otherwise starting off fairly quiet. Will continue to monitor how things progress/develop, as a swath of showers and thunderstorms work east out of West Tennessee this morning. Will assess the need to trim the flood watch in the next update as well. The latest obs have been data load and blended to account for any on going trends. Grinds have been sent. && .SHORT TERM...(Today through Saturday) Issued at 438 AM EDT FRI JUL 29 2022 The latest 730z analysis shows dying activity across Eastern Kentucky, with a lull upstream across Central Kentucky. CAMs are in better agreement through the short term, with some better news on the horizon. First though, an upper level positively tilted trough sits across the Great Lakes and Upper Mississippi Valley, with a closed embedded low across Quebec. At the surface, a cold front will be approaching from the northwest, bringing renewed development for portions of Eastern Kentucky today. The primary focus will be across the southeastern half of the CWA later this morning and into this afternoon. Fortunately, this round of activity looks to be much more progressive. Showers and storms will generally progress eastward at around 25 kts, along and ahead of the front. Counties bordering Tennessee fair the best in handling rainfall, with 1-hour FFG around an inch in these locations. Unfortunately, the same can't be said for central-east KY, where ongoing flooding continues. Given the progressive nature expected today, as well as a more confined corridor, any instances of flash flooding should be isolated if it were to occur. The current flood watch will likely need to be trimmed into this morning as the better opportunities shift southeast. With breaks in cloud cover today, highs will top out in the low 80s, with lows tonight dropping off into the low and mid 60s. The bluegrass and northern valleys will likely fair the coolest post front, where a few temperatures in the 50s wouldn't be a shocker. Any lingering activity should be out by tonight, leaving the remainder of the period dry and cooler than average. Have steered away from the blend in terms of PoPs, as the front looks to drop further south. As such, it should be a much needed break from the rainfall to start the weekend. .LONG TERM...(Saturday night through Thursday) Issued at 351 AM EDT FRI JUL 29 2022 Key Messages: * Renewed heavy rainfall potential Sunday into Monday * Warmer summer weather returns Wednesday into Thursday A frontal boundary sags south into the Tennessee Valley Saturday. This will keep most locations dry through Saturday evening. However, a shortwave tracks east into the Ohio Valley helping to pull this front north and increasing the chances of showers and storms in southeast Kentucky toward dawn Sunday. By Sunday, the weather model ensemble systems indicate a far amount of uncertainty on how much moisture pushes north with the NAEFS ensemble system coming in slightly drier compared to the EPS. Either way this will lead to PWATs around 1.75 to 2 inches moving back into the Ohio Valley Sunday particularly as we see several waves ride through the flow. Right now looks like worst case (90th percentile) 1-2 inches Sunday into Monday and best case (10th percentile) would be 0.5 to 1 inch. This is expected to fall in the far southeast Kentucky areas and likely closer to the Tennessee and Virginia borders. This is enough for WPC to highlight parts of lower Ohio Valley and Tennessee Valley in the hazards outlook for heavy rainfall for Sunday/Monday, as well as having parts of the area in a day 3 and 4 slight risk for excessive rainfall. This is concerning given the rainfall and flooding we have already experienced yesterday. However, we will see a decent period of dry weather later today into Saturday. Past Tuesday, we see the upper level ridging that has brought the heat in the Plains states shifts east bringing height rises to the Ohio Valley. This as that boundary lifts north will help to increase afternoon highs into the mid and upper 80s toward the end of next week, but the good news is we should be drier overall. However, more diurnally driven showers and thunderstorms in the 20 to 30 percent chance range becomes the story under this ridging and surface high pressure. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 756 AM EDT FRI JUL 29 2022 Fog and stratus will impact JKL and LOZ to begin the period, with ceilings in IFR to LIFR. Remaining sites will begin in VFR and continue for most through the period. The exception will be SJS, where MVFR conditions are possible with convection this afternoon. Any passing or nearby thunderstorms could cause any site some briefly lower ceilings, visibilities, and/or erratic winds. Winds this morning will be out of the west-southwest at less than 10 kts, shifting to the west this afternoon with a passing frontal boundary. VFR categories will then return for all later this evening, with winds becoming light and variable. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for KYZ044-050>052-058>060-068- 069-079-080-083>088-104-106>120. && UPDATE...BB SHORT TERM...BB LONG TERM...DJ AVIATION...BB
Hazardous weather outlook, Jul 29, 11:34 AM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1134 AM EDT Fri Jul 29 2022 KYZ068-069-079-080-083>088-104-106>120-301845- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox- Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1134 AM EDT Fri Jul 29 2022 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Thunderstorms will gradually pull out of eastern Kentucky later this afternoon. Thunderstorms that persist in the same locations could result in additional flash flooding and river flooding. Even once rainfall moves out today expect streams, creeks, and rivers to continue to run high in many locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms are possible at times Sunday through Thursday. Heavy rainfall may occur, especially on Sunday and Monday, and could lead to localized flash flooding. Excess rainfall may also contribute to additional river flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding through Monday. KYZ044-050>052-058>060-301845- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, and Frenchburg 1134 AM EDT Fri Jul 29 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. There is a chance of thunderstorms this afternoon, before storms gradually move south of the are in the evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms are possible at times Sunday through Thursday. Heavy rainfall may occur, especially on Sunday and Monday, and could lead to localized flash flooding. Excess rainfall may also contribute to additional river flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding through Monday. BB/HAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:04 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, Leslie | 2 hr |
| Jul 28, 8:34 PM EDT | River Flood Warning | JKL | Estill, Powell | 21 hr |
| Jul 28, 11:26 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Laurel, Lee, Pulaski, Rockcastle | 3 hr |
| Jul 28, 11:47 PM EDT | Special Weather Statement | JKL | Jackson, Owsley | 28 min |
| Jul 29, 1:32 AM EDT | Areal Flood Advisory | JKL | Knox, McCreary, Whitley | 3 hr |
| Jul 29, 1:36 AM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Martin, Pike | 3 hr |
| Jul 29, 4:30 AM EDT | Areal Flood Warning | JKL | Johnson, Martin | 7 hr |
| Jul 29, 5:40 AM EDT | River Flood Advisory | JKL | Magoffin | 11 hr |
| Jul 29, 8:47 AM EDT | Areal Flood Warning | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
| Jul 29, 11:11 AM EDT | Areal Flood Warning | JKL | Breathitt, Knott, Perry | 10 hr |
| Jul 29, 11:32 AM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox | 7 min |
| Jul 29, 11:51 AM EDT | Areal Flood Advisory | JKL | Bell, Knox, McCreary, Wayne, Whitley | 3 hr |
| Jul 29, 11:56 AM EDT | Areal Flood Warning | JKL | Floyd | 9 hr |
| Jul 29, 12:33 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 96 min |
| Jul 29, 1:51 PM EDT | Areal Flood Warning | JKL | Bell, Harlan, Knox | 114 min |
| Jul 29, 5:04 PM EDT | River Flood Advisory | JKL | Estill, Powell | 15 hr |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.